Ohio, 2003

Flash Flood in Ohio, July 10, 2003

July 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:26 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 10 2003

CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE
STRONGEST STORMS ARE DEVELOPING.  THERE IS A LINE NOW MOVING INTO
THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS
AFTERNOON.  THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR
SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH
BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT
OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY
LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN
SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE
STORMS MOVE EASTWARD.

FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS
AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING.

MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON
ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY
PLAY A ROLE IN TIMING OF PRECIP.

PIT   65  78  58  76 /  70  40  10  30
HLG   65  77  58  78 /  70  40  10  20
MGW   65  78  58  79 /  70  40  10  20
ZZV   66  77  59  78 /  70  40  10  20
PHD   66  77  59  78 /  70  40  10  20
FKL   64  75  56  77 /  70  40  20  30
DUJ   64  75  56  77 /  70  40  20  30
LBE   65  77  58  77 /  70  40  10  30
BTP   64  75  56  77 /  70  40  20  30
IDI   64  75  56  77 /  70  40  20  30
ODM   62  73  52  75 /  70  40  10  20

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jul 10, 4:36 AM EST, 11 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL
AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION IS LIKELY.

In the hours before

Special weather statement, Jul 10, 10:20 AM EST, 5 hours 33 minutes before
PAZ015-022-101615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 AM EDT THU JUL 10 2003

...MODERATE RAIN MOVING THROUGH THE AREA...

AT 11:20 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE RAINFALL MOVING THROUGH BUTLER COUNTY
PENNSYLVANIA.  THIS AREA OF RAIN WILL MOVE INTO ARMSTRONG AND
CLARION COUNTIES BETWEEN 11:30 AM AND 12:15 PM.

MOTORISTS ARE URGED TO USE CAUTION AS THERE MAY BE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITIES.

TYBURSKI
Special weather statement, Jul 10, 2:07 PM EST, 1 hour 46 minutes before
OHZ039-040-049-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT THU JUL 10 2003

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SHOWS A LINE OF THUNDERSTORMS,
WITH POSSIBLY WIND GUSTS OVER 40 MPH, MOVING EASTWARD THROUGH
TUSCARAWAS COUNTY OHIO. AFTER 3:20 PM, THESE STORMS WILL BEGIN TO
NEXT MOVE THROUGH CARROLL AND HARRISON COUNTIES OHIO. THERE CAN ALSO
BE BRIEFLY HEAVY RAIN.

WHEN THUNDERSTORMS THREATEN, GO INDOORS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED WATERS ON ROADWAYS.
Special weather statement, Jul 10, 2:48 PM EST, 1 hour 5 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ002>004-012-021>023-041-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM

FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 2:58 PM EST, 55 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  HANCOCK

SO THE
SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1000 PM EDT
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

AND HANCOCK

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 3:28 PM EST, 25 minutes before
MDZ001-WVZ012-021>023-041-102230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT THU JUL 10 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE APPROACHING THE AREA FROM THE
SOUTHWEST. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL OVER
ALREADY SATURATED GROUND THROUGH 630 PM EDT.

SOME AREAS WILL LIKELY RECEIVE SUFFICIENT RAINFALL TO CAUSE LOCAL
FLOODING. LOCAL STREAMS MAY RISE RAPIDLY WHERE HEAVIER RAINFALL
OCCURS. RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN
ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Jul 10, 3:49 PM EST, 4 minutes before
PAZ021-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT THU JUL 10 2003

...MORE HEAVY RAIN HEADED TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO ALLEGHENY COUNTY
FROM THE SOUTHWEST.  THESE STORMS WILL MOVE INTO WESTERN PARTS OF
ALLEGHENY COUNTY BY 5:00 PM, THEN MOVE ACROSS THE REST OF THE COUNTY
BY 6:00 PM.  THIS MEANS THE HEAVY RAIN WILL AFFECT PITTSBURGHS
EVENING RUSH HOUR.   THE RAIN SHOULD CONTINUE, SOMETIMES LIGHT,
SOMETIMES HEAVY, THROUGH THE EARLY EVENING HOURS.

A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY
SATURATED.  JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING
IN POOR DRAINAGE AREAS AND IN LOW SPOTS.  WATER WILL POND ON ROADS.
MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF
THEIR BANKS. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE
DEEPER THAN YOU THINK.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.

REHAK

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 10, 3:53 PM EST to 4:15 PM EST
Where
Jefferson County, Mingo Jct
Reported by
TRAINED SPOTTER
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Strean overflowed onto Wabash Ave

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373851.